Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 71, NWS Flagstaff, AZ

December 4, 2019Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Dec 4, 2019, 10:54 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 4, 2019, 10:54 PM MST (05:54 UTC)
Expired
Dec 5, 2019, 4:45 AM MST
In force
6 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 63 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 5.9 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2019-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2019-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

161 
WGUS55 KFGZ 050554
FFWFGZ
AZC005-025-051145-
/O.NEW.KFGZ.FF.W.0071.191205T0554Z-191205T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1054 PM MST Wed Dec 4 2019

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...
  Coconino County in north central Arizona...

* Until 445 AM MST.

* At 1050 PM MST, gauge reports indicated Flash Flooding moving 
  through Pumphouse Wash, Munds Canyon and Oak Creek. Persistent 
  rain showers and snow melt in the upper reaches of the Oak Creek 
  drainage will lead to a prolonged flood event along Oak Creek 
  southward to the confluence of the Verde River tonight.

* Some locations that will experience flooding include...
  Sedona, Munds Park, Junipine Resort, Garland's Oak Creek Lodge,
  Page Springs, Cornville, Slide Rock State Park, Cave Springs
  Campground, Red Rock State Park, Pine Flat Campground, Manzanita
  Campground and Sterling Fish Hatchery.

This includes the following streams and drainages...Dry Creek, 
Turkey Creek, Pumphouse Wash, Oak Creek, Schoolhouse Draw, West Fork 
Oak Creek, Verde River and Spring Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3509 11166 3508 11171 3503 11172 3496 11174
      3495 11163 3494 11162 3494 11169 3493 11171
      3489 11172 3484 11176 3478 11188 3471 11190
      3468 11189 3468 11190 3467 11193 3468 11195
      3473 11193 3480 11190 3481 11185 3485 11179
      3490 11175 3495 11178 3509 11172 3510 11166

$$
1 follow-up statement
138 
WGUS75 KFGZ 050822
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
122 AM MST Thu Dec 5 2019

AZC005-025-051145-
/O.CON.KFGZ.FF.W.0071.000000T0000Z-191205T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-Coconino-
122 AM MST Thu Dec 5 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM MST FOR
YAVAPAI AND COCONINO COUNTIES...

At 113 AM MST, gauge reports indicated a peak rise occurred just 
after midnight on Oak Creek near Sedona, with a stage of 7.78 feet. 
Expect water levels to continue increasing downstream toward 
Cornville through 4:00 to 6:00 AM MST. Flooding will begin to 
inundate the lower terrace of the RV park upstream of the Page 
Springs Road bridge.

Some locations that will experience flooding include...
Sedona, Munds Park, Junipine Resort, Garland's Oak Creek Lodge, Page
Springs, Cornville, Slide Rock State Park, Cave Springs Campground,
Red Rock State Park, Pine Flat Campground, Manzanita Campground and
Sterling Fish Hatchery.

This includes the following streams and drainages...
Dry Creek, Turkey Creek, Pumphouse Wash, Oak Creek, Schoolhouse Draw,
West Fork Oak Creek, Verde River and Spring Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3509 11166 3508 11171 3503 11172 3496 11174
      3495 11163 3494 11162 3494 11169 3493 11171
      3489 11172 3484 11176 3478 11188 3471 11190
      3468 11189 3468 11190 3467 11193 3468 11195
      3473 11193 3480 11190 3481 11185 3485 11179
      3490 11175 3495 11178 3509 11172 3510 11166

$$

MCT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Dec 4, 8:55 PM MST, 1 hour 59 minutes earlier.

Area forecast discussion, Dec 4, 8:55 PM MST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
855 PM MST Wed Dec 04 2019

.SYNOPSIS...Rain and snow showers will continue to move
across the area overnight, lingering along the Mogollon Rim and
portions of Apache county through early Thursday morning. Cool, but
drier weather arrives Thursday afternoon. After dry and seasonable
conditions Friday and Saturday, another weather system will bring
unsettled weather back the region Sunday and Monday.

&&

.DISCUSSION...A cold front is currently approaching the I-17
corridor, driven by an upper low over southern Nevada. Snow levels
have dropped a bit lower than boundary layer conditions and 700mb
temperatures would have otherwise indicated, likely due to very deep
saturation.

This front moves quickly eastward overnight as the upper low shears
through the Great Basin, with s/wv ridging quickly following on its
heels. This will bring most precipitation to an end quickly after
Midnight MST, the exception being shallow upslope showers that will
continue over the Mogollon Rim into early Thursday morning. By
Thursday afternoon, expect drying conditions, but remaining a bit
cool.

Updates already out for lower snow levels and a little accumulation
in spots above 7000 feet.

LONG TERM (Thursday night through Tuesday)...A shortwave ridge
will build over the Southwest and southern Rockies region behind
the incoming low pressure system. Drier westerly flow aloft will
accompany this ridge and limit chances of precipitation while it
is located over the Southwest through Saturday afternoon.

Temperatures will begin to warm as mid-level heights rebound
with the shortwave ridge. Daytime temperatures will increase
about ten degrees between Thursday and Saturday. The warmer
temperatures forecast Saturday will be above normal across much
of the northland.

A Pacific Northwest trough will begin to dig southwestward
Saturday afternoon. A plume of moisture off the southern
California coast could interact with this trough and bring showers
beginning Saturday evening to northern Arizona. All GEFS members
are showing chances of measurable precipitation from Saturday
overnight into Sunday evening. Chances of precipitation in this
period were increased only slightly with this forecast. This will
be a drier system, but storm total precipitation amounts will
continue to be monitored. Only slight chances for showers are
expected by the early morning hours Monday.

The operational GFS is much more progressive on this late weekend
system and moves the deep moisture out of the area faster than
the operational ECMWF. These models display about a twelve hour
difference in the timing for the final showers within southeastern
areas of the County Warning Area. This timing will continue to be
monitored, especially for eastern Arizona.

Drier air behind this frontal passage will help to clear skies
from Monday morning into the afternoon. Temperatures are forecast
to rebound slightly behind the front for Monday and Tuesday.

&&

.AVIATION...For the 06Z package...Until 18z Thursday, expect wdsprd
MVFR/local IFR conditions due to low clouds and fog. Additionally, a
band of light / moderate precipitation associated with a cold front
will move eastward through Navajo and Apache counties through 15z.
After 18z Thursday, improving ceilings and visibilities to VFR for
most of northern Arizona, lingering stratus along the Mogollon Rim
may bring local MVFR conditions. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...A quick moving low pressure system will bring
breezy southwest winds along with rain and high elevation snow
showers to the area through early Thursday. Fair weather can be
expected Thursday afternoon into Friday.

Saturday through Monday...Dry conditions can be expected for most
locations through Saturday afternoon. More widespread chances for
wetting rains return Sunday. Chances for showers decrease Monday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Peterson/TPS
AVIATION...DL/Peterson
FIRE WEATHER...TPS/NL

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Dec 4, 9:44 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
944 PM MST WED DEC 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      1 SW MCGUIREVILLE       34.63N 111.82W
12/04/2019                   YAVAPAI            AZ   LAW ENFORCEMENT

            SUCCESSFUL SWIFT WATER RESCUE OCCURRED ALONG
            REAY RD DUE TO A FLASH FLOOD IN BEAVER
            CREEK. THE RESCUE WAS SUCCESSFULLY COMPLETED
            BY 1845 MST.

&&

BEP
Local storm report, Dec 4, 9:53 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
953 PM MST WED DEC 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      2 SW MCGUIREVILLE       34.61N 111.84W
12/04/2019                   YAVAPAI            AZ   OTHER FEDERAL

            STREAM GAUGE (BCMA3) ON BEAVER CREEK NEAR
            MONTEZUMA CASTLE NATIONAL MONUMENT REPORTED
            A RISE OF 2.37 FEET IN ONE HOUR. THIS RISE
            IN THE STREAM HAPPENED BETWEEN 3:45 PM (2.51
            FEET) AND 4:45 PM (4.88 FEET) MST ON THE 4TH
            OF DECEMBER. THE STREAM CONTINUED TO RISE TO
            OVER 9 FEET.

&&

BEP

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 5, 3:00 AM MSTFlash Flood WarningFGZCoconino, Yavapai6 hr
Dec 5, 7:30 AM MSTFlash Flood WarningFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.